Geometric ergodicity of asymmetric volatility models with stochastic parameters

Neelabh Rohan (University of Pune)
T. V. Ramanathan (University of Pune)


In this paper, we consider a general family of asymmetric volatility models with stationary and ergodic coefficients. This family can nest several non-linear asymmetric GARCH models with stochastic parameters into its ambit. It also generalizes Markov-switching GARCH and GJR models. The geometric ergodicity of the proposed process is established. Sufficient conditions for stationarity and existence of moments have also been investigated. Geometric ergodicity of various volatility models with stochastic parameters has been discussed as special cases.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-12

Publication Date: October 21, 2013

DOI: 10.1214/EJP.v18-1871


  • Ardia, David. Bayesian estimation of a Markov-switching threshold asymmetric GARCH model with Student-$t$ innovations. Econom. J. 12 (2009), no. 1, 105--126. MR2500199
  • Bauwens, Luc; Preminger, Arie; Rombouts, Jeroen V. K. Theory and inference for a Markov switching GARCH model. Econom. J. 13 (2010), no. 2, 218--244. MR2722883
  • Basrak, Bojan; Davis, Richard A.; Mikosch, Thomas. Regular variation of GARCH processes. Stochastic Process. Appl. 99 (2002), no. 1, 95--115. MR1894253
  • Black, F.: Studies of stock price volatility changes. Proceedings of the 1976 Meetings of the Business and Economics Statistics Section, American Statistical Association, (1976), 177--181.
  • Bougerol, Philippe; Picard, Nico. Strict stationarity of generalized autoregressive processes. Ann. Probab. 20 (1992), no. 4, 1714--1730. MR1188039
  • Brandt, Andreas. The stochastic equation $Y_ {n+1}=A_ nY_ n+B_ n$ with stationary coefficients. Adv. in Appl. Probab. 18 (1986), no. 1, 211--220. MR0827336
  • Cai, J.: A Markov model of switching regime ARCH. Journal of Business and Economic Statistics 12, (1994), 309--316.
  • Carrasco, Marine; Chen, Xiaohong. Mixing and moment properties of various GARCH and stochastic volatility models. Econometric Theory 18 (2002), no. 1, 17--39. MR1885348
  • heckmboxCacutemboxiheckmboxzmboxek, P. and Spokoiny, V.: Varying coefficient GARCH models. In Handbook of Financial Time Series edited by T. G. Andersen, R. A. Davis, J. P. Kreiβ and T. Mikosch. phSpringer-Verlag, Berlin Heidelberg, 2009, 169--183.
  • Dahlhaus, Rainer; Subba Rao, Suhasini. Statistical inference for time-varying ARCH processes. Ann. Statist. 34 (2006), no. 3, 1075--1114. MR2278352
  • Engle, R. F. and Ng, V. K.: Measuring and testing the impact of news on volatility. phJournal of Finance 48, (1993), 1749--1778.
  • Francq, Christian; Zakoïan, Jean-Michel. The $L^ 2$-structures of standard and switching-regime GARCH models. Stochastic Process. Appl. 115 (2005), no. 9, 1557--1582. MR2158020
  • Francq, Christian; Zakoïan, Jean-Michel. Mixing properties of a general class of GARCH(1,1) models without moment assumptions on the observed process. Econometric Theory 22 (2006), no. 5, 815--834. MR2291218
  • Fryzlewicz, Piotr; Subba Rao, Suhasini. Mixing properties of ARCH and time-varying ARCH processes. Bernoulli 17 (2011), no. 1, 320--346. MR2797994
  • Granger, Clive W. J. Non-linear models: Where do we go next—time varying parameter models? Stud. Nonlinear Dyn. Econom. 12 (2008), no. 3, Art. 1, 11 pp. MR2443320
  • Gray, S. F.: Modeling the conditional distribution of interest rates as a regime-switching process. Journal of Financial Economics 42, (1996), 27--62.
  • Haas, M., Mittnik, S. and Paolella, M.: A new approach to Markov switching GARCH models. Journal of Financial Econometrics 2, (2004), 493--530.
  • Hamilton, J. D. and Susmel, R.: Autoregressive conditional heteroscedasticity and changes in regime. Journal of Econometrics 64, (1994), 307--337.
  • Hardy, G. H.; Littlewood, J. E.; Pólya, G. Inequalities. Reprint of the 1952 edition. Cambridge Mathematical Library. Cambridge University Press, Cambridge, 1988. xii+324 pp. ISBN: 0-521-35880-9 MR0944909
  • He, Zhongfang; Maheu, John M. Real time detection of structural breaks in GARCH models. Comput. Statist. Data Anal. 54 (2010), no. 11, 2628--2640. MR2720465
  • Hentschel, L.: All in the family: Nesting symmetric and asymmetric GARCH models. Journal of Financial Economics 39, (1995), 71--104.
  • Hwang, Soosung; Pereira, Pedro L. Valls. The effects of structural breaks in ARCH and GARCH parameters on persistence of GARCH models. Comm. Statist. Simulation Comput. 37 (2008), no. 3-5, 571--578. MR2749970
  • Klaassen, F.: Improving GARCH volatility forecasts with regime-switching GARCH. Empirical Economics 27, (2002), 363--394.
  • Kokoszka, Piotr; Leipus, Remigijus. Change-point estimation in ARCH models. Bernoulli 6 (2000), no. 3, 513--539. MR1762558
  • Kristensen, Dennis. On stationarity and ergodicity of the bilinear model with applications to GARCH models. J. Time Series Anal. 30 (2009), no. 1, 125--144. MR2488638
  • Lamoureux, C. G. and Lastrapes W. D.: Persistence in variance, structural change, and the GARCH model. Journal of Business and Economic Statistics 8, (1990), 225--234.
  • Meitz, Mika; Saikkonen, Pentti. Ergodicity, mixing, and existence of moments of a class of Markov models with applications to GARCH and ACD models. Econometric Theory 24 (2008), no. 5, 1291--1320. MR2440741
  • Meitz, Mika; Saikkonen, Pentti. Stability of nonlinear AR-GARCH models. J. Time Ser. Anal. 29 (2008), no. 3, 453--475. MR2410184
  • Meyn, S. P.; Tweedie, R. L. Markov chains and stochastic stability. Communications and Control Engineering Series. Springer-Verlag London, Ltd., London, 1993. xvi+ 548 pp. ISBN: 3-540-19832-6 MR1287609
  • Mikosch, T. and Starica, C.: Non-stationarities in financial time series, the long-range dependence and the IGARCH effects. Review of Economics and Statistics 86, (2004), 378--390.
  • Nelson, Daniel B. Stationarity and persistence in the GARCH$(1,1)$ model. Econometric Theory 6 (1990), no. 3, 318--334. MR1085577
  • Rohan, Neelabh; Ramanathan, T. V. Asymmetric volatility models with structural breaks. Comm. Statist. Simulation Comput. 41 (2012), no. 9, 1519--1543. MR2924000
  • Rohan, Neelabh; Ramanathan, T. V. Nonparametric estimation of a time-varying GARCH model. J. Nonparametr. Stat. 25 (2013), no. 1, 33--52. MR3039969
  • Saïdi, Youssef; Zakoïan, Jean-Michel. Stationarity and geometric ergodicity of a class of nonlinear ARCH models. Ann. Appl. Probab. 16 (2006), no. 4, 2256--2271. MR2288721
  • Stelzer, Robert. On Markov-switching ARMA processes—stationarity, existence of moments, and geometric ergodicity. Econometric Theory 25 (2009), no. 1, 43--62. MR2472046
  • Tjostheim, D.: Non-linear time series and Markov chains. phAdvances in Applied Probability 22, (1990), 587--611. MR1066965

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.